Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Intersections of recurrence sequences


Authors: Michael A. Bennett and Ákos Pintér
Journal: Proc. Amer. Math. Soc. 143 (2015), 2347-2353
MSC (2010): Primary 11J86, 11B39, 11D61
DOI: https://doi.org/10.1090/S0002-9939-2015-12499-9
Published electronically: January 21, 2015
MathSciNet review: 3326017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive sharp upper bounds for the size of the intersection of certain linear recurrence sequences. As a consequence of these, we partially resolve a conjecture of Yuan on simultaneous Pellian equations, under the condition that one of the parameters involved is suitably large.


References [Enhancements On Off] (What's this?)

  • [1] A. Baker and G. Wüstholz, Logarithmic forms and group varieties, J. Reine Angew. Math. 442 (1993), 19-62. MR 1234835 (94i:11050), https://doi.org/10.1515/crll.1993.442.19
  • [2] Michael A. Bennett, Mihai Cipu, Maurice Mignotte, and Ryotaro Okazaki, On the number of solutions of simultaneous Pell equations. II, Acta Arith. 122 (2006), no. 4, 407-417. MR 2234424 (2007e:11040), https://doi.org/10.4064/aa122-4-4
  • [3] B. Brindza, Thue equations and multiplicative independence, Number theory and cryptography (Sydney, 1989) London Math. Soc. Lecture Note Ser., vol. 154, Cambridge Univ. Press, Cambridge, 1990, pp. 213-220. MR 1055412 (91h:11061)
  • [4] B. Brindza and K. Győry, On unit equations with rational coefficients, Acta Arith. 53 (1990), no. 4, 367-388. MR 1067769 (91h:11020)
  • [5] Yann Bugeaud, On the greatest prime factor of $ (ab+1)(bc+1)(ca+1)$, Acta Arith. 86 (1998), no. 1, 45-49. MR 1642613 (99k:11141)
  • [6] Mihai Cipu and Maurice Mignotte, On the number of solutions to systems of Pell equations, J. Number Theory 125 (2007), no. 2, 356-392. MR 2332594 (2009b:11054), https://doi.org/10.1016/j.jnt.2006.09.016
  • [7] Bo He, The number of solutions to the simultaneous Pell equations $ x^2-ay^2=1$ and $ y^2-bz^2=1$, Acta Math. Sinica (Chin. Ser.) 51 (2008), no. 4, 721-726 (Chinese, with English and Chinese summaries). MR 2454009 (2009j:11048)
  • [8] Michel Laurent, Équations exponentielles polynômes et suites récurrentes linéaires, Astérisque 147-148 (1987), 121-139, 343-344 (French). Journées arithmétiques de Besançon (Besançon, 1985). MR 891424 (88h:11011)
  • [9] J. H. Loxton, Some problems involving powers of integers, Acta Arith. 46 (1986), no. 2, 113-123. MR 842939 (87j:11071)
  • [10] J. H. Loxton and A. J. van der Poorten, Multiplicative dependence in number fields, Acta Arith. 42 (1983), no. 3, 291-302. MR 729738 (86b:11052)
  • [11] M. Mignotte, Intersection des images de certaines suites récurrentes linéaires, Theoret. Comput. Sci. 7 (1978), no. 1, 117-122 (French). MR 0498356 (58 #16486)
  • [12] K. Ramachandra, A note on Baker's method, J. Austral. Math. Soc. 10 (1969), 197-203. MR 0246825 (40 #94)
  • [13] H. P. Schlickewei and W. M. Schmidt, Linear equations in members of recurrence sequences, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 20 (1993), no. 2, 219-246. MR 1233637 (94h:11004)
  • [14] Hans Peter Schlickewei and Wolfgang M. Schmidt, The intersection of recurrence sequences, Acta Arith. 72 (1995), no. 1, 1-44. MR 1346803 (96g:11011)
  • [15] C. L. Stewart, On sets of integers whose shifted products are powers, J. Combin. Theory Ser. A 115 (2008), no. 4, 662-673. MR 2407918 (2009a:11059), https://doi.org/10.1016/j.jcta.2007.07.010
  • [16] Michel Waldschmidt, Simultaneous approximation of logarithms of algebraic numbers, Colloque Franco-Japonais: Théorie des Nombres Transcendants (Tokyo, 1998), Sem. Math. Sci., vol. 27, Keio Univ., Yokohama, 1999, pp. 123-134. MR 1726530 (2000m:11062)
  • [17] Pingzhi Yuan, On the number of solutions of simultaneous Pell equations, Acta Arith. 101 (2002), no. 3, 215-221. MR 1875840 (2003e:11034), https://doi.org/10.4064/aa101-3-2
  • [18] Pingzhi Yuan, On the number of solutions of $ x^2-4m(m+1)y^2=y^2-bz^2=1$, Proc. Amer. Math. Soc. 132 (2004), no. 6, 1561-1566. MR 2051114 (2004m:11043), https://doi.org/10.1090/S0002-9939-04-07418-0

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J86, 11B39, 11D61

Retrieve articles in all journals with MSC (2010): 11J86, 11B39, 11D61


Additional Information

Michael A. Bennett
Affiliation: Department of Mathematics, University of British Columbia, Vancouver, BC Canada V6T 1Z2
Email: bennett@math.ubc.ca

Ákos Pintér
Affiliation: Institute of Mathematics, MTA-DE Research Group “Equations, Functions and Curves”, Hungarian Academy of Sciences and University of Debrecen, P.O. Box 12, H-4010 Debrecen, Hungary
Email: apinter@science.unideb.hu

DOI: https://doi.org/10.1090/S0002-9939-2015-12499-9
Keywords: Recurrence sequences, simultaneous linear forms in logarithms
Received by editor(s): October 1, 2013
Received by editor(s) in revised form: January 19, 2014
Published electronically: January 21, 2015
Additional Notes: The first author was supported in part by a grant from NSERC
The second author was supported in part by the Hungarian Academy of Sciences, OTKA grants K100339, NK101680, NK104208 and by the European Union and the European Social Fund through project Supercomputer, the national virtual lab (grant no.: TÁMOP-4.2.2.C-11/1/KONV-2012-0010)
Communicated by: Matthew Papanikolas
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society